Wisconsin, 2017

Lake-Effect Snow in Wisconsin, March 13, 2017

March 13, 2017 · NWS DLH · 1 event in 1 county or zone

A very narrow lake effect snow band developed over West Duluth and gradually shifted to Superior, WI during the wee hours of the morning of March 13th. The snow came down fast, at one point dropping 7 in just a few hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A very narrow lake effect snow band developed over West Duluth and gradually shifted to Superior, WI during the wee hours of the morning of March 13th. The snow came down fast, at one point dropping 7 in just a few hours. The snow continued through much of the morning, but tapered off in the late morning and early afternoon. Final snowfall amounts included 8 to 13 in the Duluth's Gary-New Duluth neighborhood and 10 in the Morgan Park neighborhood, and 9 Superior's Billings Park neighborhood. Much of the rest of Duluth and Superior had little to no snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 13, 2:58 AM CST, 2 minutes earlier.

Area forecast discussion, Mar 13, 2:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
358 AM CDT Mon Mar 13 2017

.SHORT TERM...(This evening through Monday)

Snow showers, some heavy, continued around Lake Superior from near
Two Harbors into near Esko and east along the South Shore. A very
narrow, around 5 miles wide, band of heavy snow was impacting
areas from Park Point and Superior southwest through West Duluth,
Fond Du Lac, to near Esko as of 310 AM. A spotter earlier reported
7 inches of snow so far under this band it is likely putting down
0.75 to 1 inch per hour. We recently upgraded the advisory for
Douglas, Southern Saint Louis, and Carlton Counties to a Lake
Effect Snow Warning. Only a small portion of these counties will
be impacted but snowfall from 6 to 11 inches and possibly more
will fall there. The snow should gradually decrease in intensity
this morning. The RAP/NAM both show deeper moisture diminishing by
12Z and then the low level flow will become anticyclonic this
afternoon. Larger scale subsidence will also be on the increase
through the day.

Snow showers will continue to be possible tonight into Tuesday
along much of the South Shore as northeast low level flow
continues tonight but will back to north to northwest by Tuesday
afternoon. Some additional snowfall will occur tonight through
Tuesday but with lack of deeper moisture and larger scale lift, we
expect additional accumulation during that time from 1 to possibly
4 inches.

The rest of northeast Minnesota will be dry today through Tuesday
and there may be some lingering light snow over northwest
Wisconsin today but little additional snowfall is expected. Highs
today and Tuesday will range from around 20 in the Arrowhead to
the lower to middle 20s from the Brainerd Lakes into northwest
Wisconsin. Skies will clear over northern Minnesota tonight and
temperatures across the far north will drop to 5 to 10 below zero.
Lows over northern Wisconsin will be around 5 above.

.LONG TERM...(Tuesday night through Sunday)
Issued at 356 AM CDT Mon Mar 13 2017

The first part of the extended period will be fairly quiet under
high pressure. There could be a bit of lake effect snow over the
south shore of Lake Superior Wednesday as the cold air advection
over the lake on north winds continues. The lake effect snow
machine will come to an end on Wednesday afternoon as the surface
high moves east and winds become more westerly. the Northland will
be back into return flow on Thursday and bring warmer temperatures
to the region. In the meantime, the upper level ridge will gradually
break down as a Pacific trof digs into the west coast. Height falls
with this trof as it makes its way across the northern Rockies will
result in a surface low and cold front. There will be strong warm
air advection ahead of this system with a strong low level jet
bringing up to 4C temperatures into the region. This warm air
coming into the area will give a chance of some mixed rain and
snow to the northland. There are some big differences on the air
coming into the region and the timing with the ECMWF faster and
warming that the GFS, but these differences can be ironed out
later. We will see another windy day on Saturday when the front
finally clears the region. Then high pressure will return for the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1238 AM CDT Mon Mar 13 2017

There will be lingering IFR/MVFR conditions at some terminals
across northeast Minnesota and northwest Wisconsin through this
morning as snow finishes moving through the region, including at
KBRD, KDLH, and KHYR. KDLH could get additional lake effect snow
showers this morning with reduced visibility. Otherwise, VFR
conditions WITH clearing skies over far northern will expand to
the rest of the Northland Monday, mainly after 18z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  21   4  24   6 /  50  20  20   0
INL  19  -6  24   1 /  10   0   0   0
BRD  24   3  27   7 /  10   0   0   0
HYR  25   5  27   5 /  30   0   0   0
ASX  23   8  25   7 /  80  60  60  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Lake Effect Snow Warning until 4 PM CDT this afternoon for
     WIZ001.

     Winter Weather Advisory until 4 PM CDT this afternoon for WIZ002-
     003.

MN...Lake Effect Snow Warning until 4 PM CDT this afternoon for
     MNZ037.

     Winter Weather Advisory until 1 PM CDT this afternoon for MNZ020.

LS...None.
&&

UPDATE...Melde
SHORT TERM...LE
LONG TERM...CLC
AVIATION...CLC
Hazardous weather outlook, Mar 13, 2:35 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
335 AM CDT Mon Mar 13 2017

MNZ020-021-037-WIZ001>004-141030-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-Douglas-Bayfield-Ashland-Iron-
335 AM CDT Mon Mar 13 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Lake effect snow showers will continue through Tuesday from the
head of Lake Superior east along the South Shore. The snow will be
heaviest today and especially this morning in far northwest
Douglas County into northeast Carlton County. Heavy snow
accumulations will occur in this area and a Lake Snow Warning is
in effect. Elsewhere along the South Shore, snow showers will
continue with new snowfall through the day from 2 to 5 inches with
the highest amounts in the Bayfield Peninsula. A Winter Weather
Advisory is in effect for Bayfield and Ashland Counties into this
afternoon. The snow intensity should start to diminish after 9 am.

See the latest forecast and Winter Weather Message for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional snowfall of an inch or two will be possible along
portions of the South Shore through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

MNZ010>012-018-019-025-026-033>036-038-WIZ006>009-141030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Burnett-Washburn-
Sawyer-Price-
335 AM CDT Mon Mar 13 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Mar 13, 1:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
221 AM CDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     SNOW             2 SSE PROCTOR           46.72N 92.22W
03/13/2017  M3.1 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            AT SPIRIT MOUTNAIN SKI HILL

0205 AM     SNOW             5 SW DULUTH             46.72N 92.19W
03/13/2017  M2.5 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            HEAD OF MUNGER BIKE TRAIL

0205 AM     SNOW             5 ESE JAY COOKE STATE P 46.65N 92.23W
03/13/2017  M1.0 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            AT BOY SCOUT LANDING

0215 AM     SNOW             3 ENE JAY COOKE STATE P 46.69N 92.27W
03/13/2017  M4.2 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            BECKS ROAD AND SKYLINE

0217 AM     HEAVY SNOW       3 NE JAY COOKE STATE PA 46.71N 92.28W
03/13/2017  M7.0 INCH        ST. LOUIS          MN   NWS EMPLOYEE

            AT I-35 AND MIDWAY RD

&&

CCHRIST
Special weather statement, Mar 13, 1:35 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
235 AM CDT Mon Mar 13 2017

MNZ037-WIZ001-130945-
Carlton/South St. Louis-Douglas-
Including the cities of Duluth and Superior
235 AM CDT Mon Mar 13 2017

...BAND OF HEAVY SNOW OVER WEST DULUTH AND PROCTOR AREA...

A NARROW BAND OF LAKE EFFECT SNOW HAS DROPPED 7 INCHES OF SNOW
ACROSS WESTERN DULUTH AND ALONG INTERSTATE 35 FROM WEST DULUTH TO
ESKO AND CARLTON.

SNOW AMOUNTS AS OF 215 AM HAVE RANGED FROM 1 INCH AT BOY SCOUT
LANDING TO 7 INCHES AT MIDWAY ROAD AND INTERSTATE 35. THE SNOW
WILL CONTINUE THIS MORNING WITH ANYWHERE FROM 3 TO 6 Inches.

VISIBILITY IN THE SNOW SHOWERS HAVE BEEN REPORTED VERY LOW.
DRIVING WILL BE DIFFICULT IN THESE AREAS AND INTERSTATE 35 FROM
DULUTH TO AT LEAST CARLTON EARLY THIS MORNING.

CLC
Local storm report, Mar 13, 2:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT MON MAR 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     HEAVY SNOW       2 E ESKO                46.71N 92.32W
03/13/2017  M7.0 INCH        CARLTON            MN   PUBLIC

0315 AM     SNOW             PROCTOR                 46.74N 92.23W
03/13/2017  M2.0 INCH        ST. LOUIS          MN   PUBLIC

&&

CCHRIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Douglas

When
March 13, 3:00 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689309.